Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

December 2012, Volume 42 Number 12 , p 12 - 12

Author

  • Michael R. Cohen ScD, MS, RPH

Abstract

A patient with diabetes arrived at an ED unconscious. Her blood glucose level was 20 mg/dL. After she was treated, she was assessed to determine if she was correctly using her NovoLOG FlexPen to administer insulin aspart.When a patient turns the dose selector to dial a dose of insulin using the NovoLOG FlexPen, the number of units to be administered appears in the dose indicator window. If the patient continues to rotate the dial for a higher dose, the lower numbers begin to appear to the right of the window.The patient in this case demonstrated how, when dialing a dose, she'd read the numbers to the right of the dosing window instead of the number within the dosing window. As shown in the photo, when she intended to administer 6 units of insulin, she was actually administering 46 units.The RN/Certified Diabetes Educator who reported this dangerous error also cited other problems patients using insulin pens may have, such as inserting the needle but not pressing the button to release the

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: